| Model Number |
48230M-02 |
| Medical Device Problem Codes |
Misfire (2532); Detachment of Device or Device Component (2907)
| Health Effect - Clinical Codes |
Foreign Body In Patient (2687); Unspecified Tissue Injury (4559)
| Date of Event |
09/02/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
The root cause of the incomplete staple line is due to a stapler malfunction.The root cause of the broken fragment has not been established yet.A follow-up mdr will be submitted if additional information is received.Intuitive has received the part associated with this complaint and completed investigations.Failure analysis investigations confirmed the customer reported complaint.The reload was found to have undeployed pushers.One side of the reload was found to be fully deployed, while the other side only had one pusher deployed.The one pusher was found at the most proximal end of the reload.The root cause of this failure is attributed to component failure.Additional observations not reported by the site were also identified.A fragment was returned along with the reload.The fragment returned is from a driver of a sureform 30.The root cause of this failure was not established and will be transferred to engineering for further investigation.No image or video clip for the reported event was submitted for review.A review of the system and instrument logs has been performed.There were no observed events in the available system logs that would suggest a product issue, and logged events are in line with normal system functionality.A review of the advanced stapler log review for the sureform stapler associated with this event has been performed by an intuitive surgical, inc.(isi) fae.The following additional information was provided: logs show pn 488530-10, lot u10220706-0112 was installed once with a gray reload.Clamping and firing were completed per the logs, as was the unclamp event.There are no errors in the msc logs related to the 8mm sf 30 instrument.Additionally, the 8mm sf30 reloads no longer contain a knife.The knife has been integrated into the instrument, as part of the new ¿driver¿ component (i-beam + shuttle + knife combined).This complaint is being reported due to the following conclusion: during the first fire of the sureform 30 stapler, which was installed with a gray reload, the stapler did not fire properly.The stapler only put down staples on one side of the staple line when firing on the segment branch of the pulmonary vein.The staple line was left open on the specimen side and 50 ml of blood was lost from the specimen side as a result.The surgeon applied pressure, clips and sutured the vein to control the bleeding.A fragment from the driver of the sureform 30 stapler was also found to have fallen into the patient which the surgeon retrieved using a 3rd party laparoscopic instrument.
Event or Problem Description
It was reported that during a da vinci-assisted pulmonary segmentectomy surgical procedure, when the customer fired the 8 mm sureform 30 stapler with a gray reload, the staple line did not lay down and the stapler ¿knife¿ fell inside the patient.The surgeon was able to retrieve the fragment in the same procedure with a backup instrument.The customer completed the case with a sureform 45 stapler.The customer discarded the stapler and would return the reload only.The fragment did not fall into the patient during an instrument collision.Intuitive surgical, inc.(isi) followed up with the surgeon and obtained the following information : the issue occurred on the first stapler fire of the procedure.The surgeon was firing on the segment branch of the pulmonary vein.The stapler clamped normally and fired.The grey reload only fired one side of the staple line.The side that fired was completed without any missing or malformed staples.None of the staples on the other side fired at all.There were no obstructions, and the tissue was in normal condition.The staple line was left open, and the patient lost 50cc of blood in 2 seconds from the specimen side.To address the bleeding, the surgeon applied pressure, applied clips, and sutured the tissue.No buttress material was used.After that, the surgeon found that the blade from the reload had fallen into the patient.The blade was removed with a laparoscopic instrument and visually confirmed by the surgeon that there were no other fragments.No x-rays or any other tests were performed.The surgeon completed the procedure with a backup sureform 45 stapler with no further issues.The patient has not returned to the hospital with any post-surgical complications.The surgeon reported that there is a procedure video, however it is not available to isi for review.
Event or Problem Description
Refer to h10/h11 for follow-up information.
Additional Manufacturer Narrative
On 07-dec-2022, intuitive surgical, inc.(isi) received the following additional information about the device evaluation of the sureform 45 stapler instrument.Failure analysis investigation has been completed and the root cause has been determined.The root cause for the driver wedge being deformed upwards was handling of the driver, between component manufacturing and instrument assembly.This upwards deformation caused the driver wedge to contact the pushers above the pusher ramp upon firing the instrument, which resulted in staples not deploying on one side of the cut line.As the firing progressed, the driver wedge was abnormally loaded, causing a mechanical overload failure.This failure caused the wedge to fracture and generate a fragment.